Alert archive / Oklahoma / Special Weather Statements in 2019

Special Weather Statement, NWS Tulsa, OK

May 28, 2019Craig County, Oklahoma

NWS Tulsa, OK issued this special weather statement at May 28, 2019, 6:21 PM CDT for Craig County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2019, 6:21 PM CDT (23:21 UTC)
Expired
May 28, 2019, 7:00 PM CDT
In force
39 min
Issued by
NWS Tulsa, OK

County Craig County, OK

The radar

The Tulsa radar (KINX), 79 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WWUS84 KTSA 282321
SPSTSA

Special Weather Statement
National Weather Service Tulsa OK
621 PM CDT Tue May 28 2019
 
OKZ057-058-290000-
Craig OK-Ottawa OK-
621 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAIG AND NORTHWESTERN
OTTAWA COUNTIES UNTIL 700 PM CDT...

At 621 PM CDT, a strong thunderstorm was located 11 miles north of
White Oak, moving northeast at 45 mph.

Penny size hail will be possible with this storm.

Locations in or near the path include...
Baxter Springs...                 Commerce...
Quapaw...                         Welch...
Treece...                         Picher...
Cardin...                         Hollow...
Centralia...                      Centrailia...

LAT...LON 3669 9541 3680 9543 3700 9519 3700 9469
TIME...MOT...LOC 2321Z 231DEG 51KT 3678 9533 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this special weather statement went out at May 28, 6:21 PM CDT, 0 minutes earlier.

Area forecast discussion, May 28, 6:21 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
621 PM CDT Tue May 28 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered strong to severe thunderstorm still appear possible
this evening primarily for the northeast OK sites. Expect
localized IFR conditions along with hail/gusty winds.
Additional convection possible toward 12Z for northeast
Arkansas, with better chances of more widespread showers/storms
beyond 18Z.

&&

.PREV DISCUSSION... /Issued 347 PM CDT Tue May 28 2019/

DISCUSSION...
Scattered storms are expected to develop across central Oklahoma
this afternoon and spread into eastern Oklahoma this evening with
a continued severe weather potential. Short term guidance
continues to trend toward the severe risk diminishing with
eastward extent across the forecast area, however locally heavy
rainfall will remain a possibility even as convection wanes
through the late evening. A sustained low level jet may also allow
some festering of elevated convection into the early morning hours
which may allow locally heavy rains to spread into far NW AR late
tonight. Lesser coverage is expected this evening with southward
extent toward SE OK, though any storm which can be maintained will
also pose some risk of svr weather. Areas along and northwest of
Interstate 44 are susceptible to rapid onset flash flooding given
the antecedent conditions, however overall rainfall amounts do
not appear to be excessive through tonight.

The risk for flash flooding increases markedly on Wednesday as
widespread convection develops along and southeast of a slow
moving cold front. Given the moisture profiles and the likelihood
that convection expands along a defined sfc boundary, an axis of
heavy rainfall totals appears likely from SE OK through western
AR. Widespread 1 to 2 inches with local amounts around 3 inches
appear likely. Locations along the Arkansas River will be prone to
rapid onset flash flooding as local runoff will be greatly reduced
due to ongoing historic flooding within the Arkansas River
channel. This potential for backwater aided flash flooding will
extend into SE OK. Should the heavier rainfall totals fall within
areas near the Arkansas River channel there is potential for
catastrophic flooding. Flooding potential should be viewed as a
high impact weather event tomorrow through tomorrow night. In
addition to the flooding, there is likely to be a zone of enhanced
severe weather potential as conditions destabilize and wind fields
improve from afternoon through the evening. While the severe
weather zone may not be extensive, there does appear to be a
window for significant severe potential from SE OK into west
central AR and points eastward.

Rains end Wednesday night from west to east with a few dry days
likely Thursday into Friday. Thereafter upper ridging attempts to
build into the Plains, however a period of northwesterly flow
aloft will accompany this pattern change. This, along with
continued deep moist profiles, may offer one or more days of
higher thunderstorm chances over the weekend into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  78  59  80 /  80  90  50   0
FSM   71  82  64  82 /  60  90  90  10
MLC   71  79  61  81 /  50 100  70   0
BVO   67  78  57  78 /  90  80  50   0
FYV   67  77  60  77 /  70 100  90  10
BYV   68  79  60  78 /  70  90  90  10
MKO   70  78  60  79 /  60 100  70   0
MIO   67  78  57  77 /  60  90  70   0
F10   69  77  59  79 /  60 100  60   0
HHW   72  81  65  83 /  30  80  80  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch from 10 PM CDT this evening through Thursday
     morning for OKZ049-053>076.

AR...Flash Flood Watch from 10 PM CDT this evening through Thursday
     morning for ARZ001-002-010-011-019-020-029.

&&

AVIATION.....18
Hazardous weather outlook, May 28, 4:05 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
405 PM CDT Tue May 28 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
405 PM CDT Tue May 28 2019

...A FEW SEVERE STORMS LIKELY THIS EVENING INTO THE OVERNIGHT...
...DANGEROUS TO POTENTIALLY CATASTROPHIC FLOODING WEDNESDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 6 PM.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Mainly Northeast Oklahoma and far Northwest Arkansas.
	ONSET...After 6 PM.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...After 6 PM.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...

A few severe thunderstorms will likely develop this evening,
impacting portions of northeast Oklahoma. Large hail, damaging wind
gusts, and isolated tornadoes will be possible with any discrete
cells. These initial cells may evolve into clusters or lines as they
move across northeast Oklahoma.

Locally heavy rainfall is possible across far northeast Oklahoma
into northwest Arkansas, especially after the storms evolve into a
line or complex. Given the saturated soils, any storm could
produce quick-onset flash flooding. Due to the elevated river levels
along the Arkansas any heavy rain in the Tulsa metro could lead to
very dangerous flash flooding. A flash flood watch is in effect for
all of eastern Oklahoma and northwest Arkansas through Wednesday.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
THURSDAY through FRIDAY...No Hazards.
SATURDAY through MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
More widespread thunderstorms with heavy rainfall are expected
Wednesday, southeast of I-44, which will lead to dangerous to
potentially catastrophic flash flooding. Some scattered strong to
severe storm development is expected across southeast Oklahoma, west
central and northwest Arkansas during the afternoon and evening.
These storms will be capable of producing large hail, damaging winds
and tornadoes.

After a brief period of dry weather Thursday and Friday,
thunderstorm chances return by the weekend and continue into early
next week. The threat of organized severe weather will be less, but
there remains potential for at least locally heavy rainfall.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
An organized severe weather event is expected through Wednesday
with warnings and watches for both flash flooding and severe weather
likely for portions of the area.

Cities through west central Arkansas near the Arkansas river may
experience flooding in areas that typically remain dry and there is
potential for catastrophic flooding should the heavier totals be
realized near the larger Arkansas river channel.  Flooding should be
considered a high risk weather impact Wednesday and Wednesday night.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 28, 5:04 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
504 PM CDT Tue May 28 2019

OKZ060-064-282230-
Tulsa OK-Creek OK-
504 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CREEK AND WEST CENTRAL
TULSA COUNTIES UNTIL 530 PM CDT...

At 503 PM CDT, a strong thunderstorm was located over Bristow, moving
northeast at 65 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Bristow...                        Sapulpa...
Kellyville...                     Gray...

This includes Interstate 44 between mile markers 185 and 220.

LAT...LON 3616 9622 3616 9616 3610 9599 3571 9634
      3582 9652
TIME...MOT...LOC 2203Z 216DEG 57KT 3583 9638
Special weather statement, May 28, 5:19 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
519 PM CDT Tue May 28 2019

OKZ055-056-061-282245-
Rogers OK-Nowata OK-Washington OK-
519 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGERS...SOUTHERN
WASHINGTON AND SOUTHWESTERN NOWATA COUNTIES UNTIL 545 PM CDT...

At 519 PM CDT, a strong thunderstorm was located near Vera, moving
northeast at 55 mph.

Penny size hail will be possible with this storm.

Locations in or near the path include...
Bartlesville...                   Ramona...
Vera...

LAT...LON 3667 9560 3642 9588 3642 9592 3646 9600
      3654 9600 3673 9592
TIME...MOT...LOC 2219Z 216DEG 49KT 3649 9589
Special weather statement, May 28, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
621 PM CDT Tue May 28 2019

OKZ057-058-290000-
Craig OK-Ottawa OK-
621 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAIG AND NORTHWESTERN
OTTAWA COUNTIES UNTIL 700 PM CDT...

At 621 PM CDT, a strong thunderstorm was located 11 miles north of
White Oak, moving northeast at 45 mph.

Penny size hail will be possible with this storm.

Locations in or near the path include...
Baxter Springs...                 Commerce...
Quapaw...                         Welch...
Treece...                         Picher...
Cardin...                         Hollow...
Centralia...                      Centrailia...

LAT...LON 3669 9541 3680 9543 3700 9519 3700 9469
TIME...MOT...LOC 2321Z 231DEG 51KT 3678 9533

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:29 PM CDTFlash Flood WatchTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more30 hr
May 28, 5:04 PM CDTSpecial Weather StatementTSACreek26 min
May 28, 5:19 PM CDTSpecial Weather StatementTSAWashington26 min
May 28, 6:55 PM CDTSpecial Weather StatementTSAMayes35 min

Nearby

Special Weather Statements in Oklahoma, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.